Deaths from low dose paracetamol poisoning

@article{Barnes1998DeathsFL,
  title={Deaths from low dose paracetamol poisoning},
  author={J. Barnes and M. Abban and P. Howarth},
  journal={BMJ},
  year={1998},
  volume={317},
  pages={1654}
}
Editor—The lesson of the week by Bridger et al on deaths from low dose paracetamol poisoning was most welcome but probably titled incorrectly.1 None of the patients in the cases described took low doses of paracetamol. What did happen was that the current national guidelines for treating patients after poisoning with paracetamol failed to protect these patients. We suspect that many doctors will have read these cases and dismissed them as poor management, assuming, for example, that the… Expand

Paper Mentions

Interventional Clinical Trial
Cancer pain is one of the most frequent and relevant symptoms in cancer patients and has a great impact on a patient's quality of life. International and local standards recommend as… Expand
ConditionsAcute Pain, Cancer Pain
InterventionDrug
Paracetamol toxicity: what would be the implications of a change in UK treatment guidelines?
TLDR
A retrospective analysis of a series of acute single-time-point paracetamol poisonings presenting to an inner city emergency department found that a single 150 mg/L treatment line would simplify treatment algorithms and lead to a similar number of patients being treated with NAC overall. Expand
Paracetamol poisoning: which nomogram should we use?
TLDR
Practice varies in Australasian EDs and patients with paracetamol levels below the 1300 mumol/L have been reported in the literature to develop hepatotoxicity, and deaths have been documented. Expand
Guidelines for the management of paracetamol poisoning in Australia and New Zealand — explanation and elaboration
TLDR
Revised guidelines have been developed by a panel of clinical toxicologists consulting to the poisons information centres in Australia and New Zealand using a workshop and consultative process to reconcile management advice with current Australasian clinical toxicology practice. Expand
Should a Lower Treatment Line Be Used When Treating Paracetamol Poisoning in Patients with Chronic Alcoholism?
TLDR
A critical review of the literature reveals that chronic exposure to excessive amounts of alcohol does predispose patients with paracetamol overdose to hepatotoxicity, and use of the 100 line for patients with chronic alcoholism in countries where the 200 line represents the standard treatment line is unjustified. Expand
Alcohol exposure and paracetamol‐induced hepatotoxicity
TLDR
The possibilities that chronic alcohol use may predispose to par acetamol‐related hepatotoxicity and that alcohol taken with paracetamol may protect against it are examined in this review. Expand
Acute liver failure induced by alcohol and paracetamol in an HCV‐infected haemophiliac
TLDR
Moderate doses of paracetamol resulted in life‐threatening organ dysfunction which gradually recovered with full supportive care in a 36‐year‐old patient with haemophilia B, chronic hepatitis C and chronic alcohol abuse. Expand
Ten Clinical Governance Safeguards for Accident and Emergency Departments
TLDR
Consultants and senior nurses in A&E medicine must ensure that suitable systems are in place to cope both with the relatively high percentage of trainees working in their departments and also the high turnover of junior staff. Expand
A NO‐releasing derivative of acetaminophen spares the liver by acting at several checkpoints in the Fas pathway 
THIS ARTICLE HAS BEEN RETRACTED
TLDR
It is demonstrated that NCX‐701 is as effective as APAP in controlling body temperature in a rat model of endotoxin‐induced fever and that it spares the liver by acting at several checkpoints in the Fas pathway. Expand
Platelet dysfunction after intravenous ketorolac or propacetamol
TLDR
The effect of propacetamol on haemostasis in adult volunteers is studied and it is shown that high doses of par acetamol are effective and safe. Expand
Paracetamol poisoning – impact of pack size restrictions
TLDR
Pack sizes of paracetamol available to the public were reduced by legislation in 1998 by reducing the number of tablets and increasing the strength of the single tablets available. Expand
...
1
2
...

References

SHOWING 1-5 OF 5 REFERENCES
Recent Developments in the Management of Paracetamol (Acetaminophen) Poisoning
TLDR
As survival following liver transplantation is now increasing, it is important to identify early prognostic indicators in fulminant hepatic failure, so that those patients with a high chance of fatal outcome can be considered for transplantation. Expand
Paracetamol poisoning in the North East of England: presentation, early management and outcome
TLDR
Most cases do not have potentially toxic plasma paracetamol concentra tions, but those who do often present late and antidotal treatment may be delayed inappropriately. Expand
Treatment of acetaminophen poisoning. The use of oral methionine.
TLDR
Oral methionine is as effective as acetylcysteine in preventing severe liver damage and death after acetaminophen overdose, however, it must be given within ten hours of ingestion to be effective. Expand
Efficacy of oral N-acetylcysteine in the treatment of acetaminophen overdose. Analysis of the national multicenter study (1976 to 1985)
TLDR
It is concluded that N-acetylcysteine treatment should be started within eight hours of an acetaminophen overdose, but that treatment is still indicated at least as late as 24 hours after ingestion, and it may be superior when treatment is delayed. Expand
Changing patterns of self-poisoning in a UK health district.
TLDR
Self-poisoning rates increased in both men and women, with male rates showing a relatively larger increase, resulting in a fall in female to male ratio for person-based rates from 1.33:1 to 1.13:1. Expand